Wisconsin, 2022

Hail and Damaging Wind in Wisconsin, May 13, 2022

May 13, 2022 · NWS MKX · 2 events in 1 county or zone

Strong to severe thunderstorms developed along a slow moving cold front. One report of large hail and another report of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms developed along a slow moving cold front. One report of large hail and another report of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 2:27 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 13, 2:27 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
327 PM CDT Fri May 13 2022

.SHORT TERM...
(Issued 327 PM CDT Fri May 13 2022)

Tonight through Saturday night:

The focus through this evening remains on the potential for a
round of thunderstorms. An area of cumulus has developed this
afternoon with a region of higher dewpoints and better surface
convergence. A weak wave approaching from the west may be what is
eventually needed to kick off scattered storm development, as
there are currently just a few showers within the cu field south
of the state line.

Dewpoints this afternoon have mixed out to lower values than most
models were showing, resulting in less available instability.
Bulk shear remains marginal for severe weather concerns. If storms
do get going, still think a storm or two could approach/reach
severe limits, with some hail and stronger winds the main
concerns.

Most of the shower/storm activity will wind down by late evening,
though isolated showers and maybe a few rumbles of thunder may
linger into early Saturday as the weak surface trough moves
through.

Decreasing clouds Saturday morning should lead to plenty of
sunshine by the afternoon. The airmass will not be as warm as the
last few days, but highs will still be well above normal for mid-
May. Another weak surface trough will approach from the west later
in the day and may trigger a few showers and isolated storms in
the evening as moisture increases a bit ahead of the trough. Kept
precip chances on the lower end for now given confidence isn't
very high with this round of precip.

DDV

&&

.LONG TERM...
(Issued 327 PM CDT Fri May 13 2022)

Sunday through Friday:

A weak shortwave may bring a few showers to the area on Sunday,
with decreasing clouds likely in the evening and overnight as high
pressure begins to move in from the west. Dry weather is then
likely for Monday and Tuesday as the high moves through the
region. Temperatures should be within a few degrees of normal
through the early part of the week.

Models are still showing shower chances returning Wednesday, with
the ECMWF and GFS deterministic solutions fairly cool and stable.
The Canadian solution remains a bit milder with higher probs for
some thunder. Trended the forecast towards the cooler solutions
per latest ensemble data.

There remains a good amount of differences among models for late
week, but the overall pattern looks milder with a chance for
showers and storms at times.

DDV

&&

.AVIATION...
(Issued 327 PM CDT Fri May 13 2022)

Still expecting thunderstorm development by later this afternoon
and into the evening, especially for areas along and west of a
line from Fond du Lac to Janesville. Still think some of the
storms could be strong to severe, with large hail and damaging
winds the main concerns.

Winds will become light and variable overnight. Forecast models
are hinting at the potential for some fog if skies clear out
enough. Chances for fog may be highest for places that get rain
this afternoon/evening.

There will be a small chance for thunderstorms again on Saturday.

DDV

&&

.MARINE...
(Issued 327 PM CDT Fri May 13 2022)

A pair of weak low pressure systems of 29.8 inches will move
through late today and again later Sunday. Winds will largely
remain on the lighter end as these systems move through. West to
northwest winds will become breezier on Monday, possibly reaching
Small Craft Advisory criteria. Lighter winds are then likely mid-
week as high pressure moves through the region.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 13, 2:36 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
336 PM CDT Fri May 13 2022

WIZ046-047-051-052-056>060-062>072-142045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms expected to develop along a slow moving
cold front late this afternoon into this evening. Gusty winds,
hail, and locally heavy rain will be possible with this activity.
Storms should largely dissipate by late evening.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone for the eastern Wisconsin counties of
Fond du Lac, Sheboygan, Washington, Ozaukee, Waukesha, Milwaukee,
Walworth, Racine and Kenosha until 11 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-142045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Isolated thunderstorms are possible late this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Westerly winds may reach Small Craft Advisory levels on Monday.

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

Patchy fog will be possible on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening into tonight.

Patchy fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

Patchy fog will remain a concern through Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, May 13, 5:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
618 PM CDT Fri May 13 2022

WIZ063-068-069-140000-
Green WI-Rock WI-Dane WI-
618 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of eastern Green,
western Rock and southeastern Dane Counties through 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Lake Summerset. Movement
was north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Madison, Fitchburg, Stoughton, Oregon, McFarland, Monona,
Evansville, Brodhead, Cottage Grove, Orfordville, Brooklyn, Albany,
Footville, Newark, Magnolia, Utica, Attica, Cooksville, Juda and
Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8964 4304 8941 4310 8931 4311 8908
      4250 8923
TIME...MOT...LOC 2318Z 197DEG 17KT 4294 8934 4252 8944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WAGNER
Special weather statement, May 13, 5:45 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
645 PM CDT Fri May 13 2022

WIZ047-051-057-058-140030-
Dodge WI-Columbia WI-Green Lake WI-Fond Du Lac WI-
645 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of southeastern Green
Lake, northwestern Fond du Lac, northeastern Columbia and
northwestern Dodge Counties through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Markesan to near Cambria. Movement was
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ripon, Randolph, Markesan, Green Lake, Cambria, Fox Lake, Manchester,
Fairwater, Friesland and Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 8888 4344 8914 4381 8905 4390 8888
      4390 8875
TIME...MOT...LOC 2345Z 216DEG 12KT 4369 8896 4349 8907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WAGNER

The radar

The Milwaukee radar (KMKX), 55 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dane

When
May 13, 5:54 PM CST
Where
Dane County, Stoughton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.920, -89.220

In addition to one inch hail, wind gusts to 45 mph also occurred.

Thunderstorm Wind, Dane

When
May 13, 6:10 PM CST to 6:20 PM CST
Where
Dane County, 0.69 mi S of Deansville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
43.170, -89.100

Several large trees and branches down at the Wind Christmas Tree Farm. Some structural damage to the pole barns and other outbuildings, such as doors blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014083, 1014084.